Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 370, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 13, 2003, 9:41 AM CDT for Barry County, McDonald County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 9:41 AM CDT (14:41 UTC)
- Expired
- Jul 13, 2003, 10:45 AM CDT
- In force
- 64 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Barry County, MO, McDonald County, MO
The radar
The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 2.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1689 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 131441
SVRSGF
MOC009-119-131545-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
941 AM CDT SUN JUL 13 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MCDONALD COUNTY IN MISSOURI
SOUTHERN AND WESTERN BARRY COUNTY IN MISSOURI
* UNTIL 1045 AM CDT.
* AT 937 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO TENNIS BALL
SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR FAIRVIEW...OR 13 MILES SOUTHWEST OF MONETT...AND
MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WHEATON BY 950 AM CDT.
EXETER BY 1015 AM CDT.
CASSVILLE BY 1020 AM CDT.
WASHBURN BY 1030 AM CDT.
SELIGMAN BY 1040 AM CDT.
THE TOWNS OF PIONEER...ROCKY COMFORT...RIDGLEY AND WAYNE ARE ALSO IN
THE PATH OF THIS STORM.
THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 3686 9404 3674 9421 3661 9411 3651 9401
3652 9373
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:38 AM CDT, 6 hours 3 minutes earlier.
Area forecast discussion, Jul 13, 3:38 AM CDT, 6 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 338 AM CDT SUN JUL 13 2003 .DISCUSSION... KSGF RADAR AT 07Z SHOWED ISOLATED SHOWERS BETWEEN SPRINGFIELD AND WEST PLAINS...IN ADDITION TO EXTREME NORTHEASTERN OKLAHOMA. A WEAK SURFACE BOUNDARY CONTINUED TO LINGER ACROSS THE REGION. OBSERVATIONS INDICATED THE BOUNDARY STRETCHED FROM JUST SOUTH OF THE KANSAS-OKLAHOMA BORDER...THROUGH EXTREME SOUTHERN MISSOURI. SURFACE DEWPOINTS WERE QUITE HIGH IN THE VICINITY OF THE FRONT...AS LOWER 70S WERE COMMON OVER SOUTHEAST KANSAS AND SOUTHERN MISSOURI. IN ADDITION...AN EAST-WEST THETA-E RIDGE AT 850 MB WAS ALSO ORIENTED SIMILAR TO THE SURFACE FRONT. EARLY THIS MORNING...850 MB PROFILER DATA WAS UNIMPRESSIVE OVER THE FORECAST AREA. TO THE WEST...A 25 TO 30KT 850 MB JET INTERSECTED THE BOUNDARY...TRIGGERING THUNDERSTORMS WEST OF PONCA CITY OKLAHOMA. SHORT TERM (TODAY THROUGH MONDAY NIGHT)... 850 MB MOISTURE TRANSPORT VECTORS FROM THE RUC MODEL INDICATE THE LOW-LEVEL JET WILL VEER...BRINGING SOME WEAK MOISTURE ADVECTION TO SOUTHEAST KANSAS BETWEEN 09Z AND 12Z. WOULDNT BE SURPRISED IF AN ISOLATED STORM OR TWO AFFECTED OUR SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI COUNTIES EARLY THIS MORNING. WITH THE BOUNDARY LINGERING NEAR THE ARKANSAS BORDER...CANT COMPLETELY RULE OUT ISOLATED THUNDERSTORMS TODAY ACROSS THE SOUTHERN THIRD OF THE FORECAST AREA. ETA CAPES OF 2000 TO 3500 J/KG...AND WEAK SURFACE THETA-E CONVERGENCE MAY TRIGGER A FEW STORMS DURING THE AFTERNOON HOURS. MONDAY LOOKS QUITE WARM...AS UPPER RIDING BEGINS OVER THE REGION. 850 MB TEMPERATURES WILL RANGE FROM 24 DEG C ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI...TO 20 DEG C OVER CENTRAL MISSOURI. BUMPED UP HIGHS A BIT IN THE GRIDS...RANGING FROM THE MIDDLE 90S ALONG THE KANSAS-MISSOURI BORDER...TO NEAR 90 IN CENTRAL MISSOURI. LONG TERM (TUESDAY THROUGH SATURDAY)... THE MAJORITY OF THE EXTENDED PERIOD LOOKS DRY AND SEASONABLY WARM...AS RIDGING AT 500 MB WILL TAKE HOLD OVER THE CENTRAL U.S. BY MID-WEEK. WILL KEEP SOME LOW POPS IN THE GRIDS FOR TUESDAY INTO TUESDAY NIGHT...AS BOTH THE GFS AND ETA SHOW A FRONTAL BOUNDARY IN THE AREA. MADE ONLY MINOR CHANGES TO THE GRIDS...TWEAKING TEMPERATURES UP A DEGREE OR TWO IN A FEW PLACES. SAW && .AVIATION... HAVE AMMENDED TO INCLUDE BKN040 AT BOTH JLN AND SGF THROUGH AROUND 12Z WITH VERY WEAK 850 MB WAA. ALSO INCLUDED 4-6SM BR AT SGF THROUGH DAWN. BEYOND THAT...ONLY SCT120 THROUGH THE FORECAST PERIOD. WB && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. SAW
Hazardous weather outlook, Jul 13, 6:27 AM CDT, 3 hours 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 627 AM CDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED THUNDERSTORMS CONTAINING: BRIEF HEAVY RAINFALL HAIL TO THE SIZE OF HALF DOLLARS WIND GUSTS TO 60 MPH AREAS AFFECTED AND TIMING: LOCATIONS GENERALLY SOUTH OF A FORT SCOTT...TO BOLIVAR...TO HOUSTON LINE TODAY. DISCUSSION: A SURFACE BOUNDARY WILL BE DRAPED ALONG THE ARKANSAS BORDER TODAY. WEAK CONVERGENCE ALONG THIS BOUNDARY MAY TRIGGER ISOLATED THUNDERSTORMS ACROSS SOUTHEAST KANSAS...ALONG WITH WESTERN AND SOUTHERN MISSOURI. WITH MODERATE INSTABILITY IN PLACE...A FEW STORMS MAY PRODUCE HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS TO 60 MPH. WITH WEAK VERTICAL WIND PROFILES...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. AN UPPER RIDGE WILL BUILD INTO THE REGION THIS WEEK ALLOWING HEAT AND HUMIDITY TO INCREASE ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS. ON MONDAY...HIGHS ARE EXPECTED TO CLIMB INTO THE MIDDLE 90S ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. THESE TEMPERATURES...COMBINED WITH DEWPOINT VALUES IN THE LOWER 70S...WILL ALLOW THE HEAT INDEX TO EXCEED 100 DEGREES ACROSS THESE LOCATIONS. MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON TUESDAY. IN ADDITION...AN APPROACHING FRONTAL BOUNDARY WILL BRING THE CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION TUESDAY INTO TUESDAY NIGHT. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AFTERNOON SOUTH OF A FORT SCOTT...TO BOLIVAR...TO HOUSTON LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF SAW
In the hours before
Local storm report, Jul 13, 7:21 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0721 AM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0702 AM 1 W WEBB CITY MO .88 INCH HAIL
07/13/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 13, 7:40 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0740 AM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0735 AM 2 N REDINGS MILL MO .88 INCH HAIL
07/13/03 NEWTON REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 13, 7:42 AM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0742 AM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0739 AM REDINGS MILL MO 1.75 INCH HAIL
07/13/03 NEWTON REPORTED BY .Local storm report, Jul 13, 9:01 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0901 AM CDT SUN JUL 13 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 AM 3 N DIAMOND MO 2 INCH HAIL
07/13/03 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 6:50 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 40 min |
| Jul 13, 7:31 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 44 min |
| Jul 13, 8:00 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 45 min |
| Jul 13, 8:47 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 43 min |
| Jul 13, 9:28 AM CDT | Severe Thunderstorm Warning | SGF | Newton | 32 min |
| Jul 13, 9:59 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence, Newton | 61 min |
| Jul 13, 10:27 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 48 min |
| Jul 13, 10:57 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 63 min |
| Jul 13, 11:17 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Vernon | 73 min |
| Jul 13, 11:57 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 63 min |
| Jul 13, 12:21 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 69 min |
| Jul 13, 1:28 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 77 min |
| Jul 13, 1:29 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 76 min |
| Jul 13, 2:15 PM CDT | Flash Flood Warning | SGF | Barry | 3 hr |
| Jul 13, 3:22 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 53 min |
| Jul 13, 3:50 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 55 min |
| Jul 13, 4:14 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 61 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.